This article is part of a MensFitness.com series on the side effects of pre-workout supplements. We tapped Lonnie Lowery, Ph.D., R.D., associate professor of exercise physiology and nutrition at the University of Mount Union in Ohio and co-host of the Iron Radio podcast to help determine what exactly is causing the most uncomfortable offenses. To read more about the series, check out the first post here. Stay tuned for posts later this week explaining other strange pre-workout side effects!
Why Does My Pre-Workout Make My Hands and Feet Tingle?
There’s two ingredients included in a lot of pre-workout blends: beta-alanine, which is a muscle acidity buffer, and Niacin, or vitamin B3. There is some solid research that the first can help you crank out reps without too much burn building up. But some people—myself included—are very sensitive to beta-alanine and feel tingling as a result. It’s a harmless nervous system reaction, not an indicator of toxicity or anything worrisome, but still uncomfortable.
Niacin, on the other hand, at high doses like the 500+ mg in many workout supplements, causes a flush. Your skin gets red and splotchy and you feel tingly or even itchy. Some manufacturers may actually include it for that effect, because when you combine that tingle with caffeine, someone working out will feel a very dramatic effect of the supplement. But science actually shows Niacin potentially blocks fat mobilization, so if you want to burn fat—which most people do during any kind of workout—you want a pre-workout supplement without the ingredient anyway.
For access to exclusive gear videos, celebrity interviews, and more, subscribe on YouTube!